Tips on Coping With Anemia Related to Chemotherapy
En Español (Spanish Version)


Chemotherapy has many side effects. One in particular,anemia, is from reduction in the bone marrow's ability to make red blood cells. These red blood cells carry oxygen to all parts of your body. When there are too few red blood cells, body tissues do not get enough oxygen to do their work. This can often make you feel tired and sluggish. Fortunately, there are treatments to help you get back on your feet.

Symptoms
Anemia may result in more than fatigue. Here are some other symptoms you may experience:

  • Lightheadedness or feeling faint
  • Shortness of breath, with or without exertion
  • Feeling as if your heart is pounding or beating very fast
Make sure your doctor knows about your symptoms. The sooner your doctor is aware the sooner treatment can begin.

Treatment Options
Your doctor will check your blood cell count often during your treatment. If your red count falls too low, you may need a blood transfusion. This donated blood will give your body the extra red blood cells it needs.

You may also have treatment with a medication called erythropoiesis-stimulating agent (ESA) that can boost the growth of your red blood cells. It is delivered by a series of injections. This treatment is only used under strict circumstances in people with anemia caused by chemotherapy.

Tips for Coping
When you feel fatigued, there are other steps you can take. The following will help you cope with anemia related to chemotherapy:

  • Get plenty of rest. Sleep more at night and take short naps during the day if you can.
  • Limit your activities. Do only the things that are essential or most important to you.
  • Try to get a little exercise each day. Even a short walk may help you feel better.
  • Ask for help when you need it. Ask family and friends to help with things like child care, shopping, housework, and driving.
  • Eat a well-balanced diet and be sure to drink plenty of fluids every day.
  • When sitting, get up slowly. When lying down, sit first and then stand. This will help prevent lightheadedness.
Although anemia is a common side effect of chemotherapy, it can be managed. Talk to your doctor about your concerns and find out what will work best for you.




RESOURCES:
American Cancer Society

National Cancer Institute

CANADIAN RESOURCES:
Canadian Cancer Society


References:
Anemia. National Cancer Institute website. Available at: http://cancer.gov/cancertopics/coping/chemo-side-effects/anemia.pdf. Updated February 2012. Accessed November 14, 2014.

Anemia in people with cancer. American Cancer Society webstie. Available at: http://www.cancer.org/treatment/treatmentsandsideeffects/physicalsideeffects/anemia/anemia-in-people-with-cancer. Updated September 10, 2014. Accessed November 14, 2014.

Anemia of chronic disease. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated October 6, 2014. Accessed November 14, 2014.

Erythropoiesis-stimulating agents. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated November 5, 2014. Accessed November 14, 2014.

Rizzo JD, Brouwers M, et al. American Society of Clinical Oncology/American Society of Hematology clinical practice guideline update on the use of epoetin and darbepoetin in adult patients with cancer. J Clin Oncol. 2010;28(33):4996-5010.

Understanding Chemotherapy: A Guide for Patients and Families. American Cancer Society website. Available at: http://www.cancer.org/treatment/treatmentsandsideeffects/treatmenttypes/chemotherapy/understandingchemotherapyaguideforpatientsandfamilies/index. Accessed December 12, 2012.

Last Reviewed November 2014



Health Information Library content is provided by EBSCO Publishing, fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.

 

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

 

To send comments or feedback to EBSCO's Editorial Team regarding the content please e-mail healthlibrarysupport@ebscohost.com.